Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 231, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 14, 2016, 8:20 PM CDT for Randall County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 14, 2016, 9:01 PM CDT
- In force
- 41 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Randall County, TX
The radar
The Amarillo radar (KAMA), 24 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:36 PM CDT | HAIL 1.25 | 1 Nnw Lake Tanglewood, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2288 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2158 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.0
The text
As transmitted.
025
WUUS54 KAMA 150120
SVRAMA
TXC381-150215-
/O.NEW.KAMA.SV.W.0231.160715T0120Z-160715T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 915 PM CDT
* AT 819 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF MESCALERO PARK TO 6 MILES EAST OF
LAKE TANGLEWOOD...MOVING SOUTHWEST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
AMARILLO...CANYON...LAKE TANGLEWOOD...MESCALERO PARK...
PALO DURO CANYON AND TIMBERCREEK CANYON.
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 101 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3497 10207 3518 10201 3518 10162 3510 10162
3484 10163
TIME...MOT...LOC 0119Z 032DEG 6KT 3513 10190 3508 10167
HAIL...1.25IN
WIND...60MPH
$$
BRB/LFM3 follow-up statements
818
WWUS54 KAMA 150136
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT THU JUL 14 2016
TXC381-150215-
/O.CON.KAMA.SV.W.0231.000000T0000Z-160715T0215Z/
RANDALL TX-
836 PM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RANDALL COUNTY...
AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
TANGLEWOOD...OR 9 MILES SOUTH OF AMARILLO...MOVING SOUTH AT 10 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
AMARILLO...CANYON...LAKE TANGLEWOOD...MESCALERO PARK...
PALO DURO CANYON AND TIMBERCREEK CANYON.
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 101 AND 110...AND
NEAR MILE MARKER 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3517 10187 3515 10162 3491 10163 3484 10163
3493 10195
TIME...MOT...LOC 0136Z 004DEG 10KT 3507 10179
HAIL...1.25IN
WIND...<50MPH
$$
BRB/LFM936
WWUS54 KAMA 150151
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
851 PM CDT THU JUL 14 2016
TXC381-150215-
/O.CON.KAMA.SV.W.0231.000000T0000Z-160715T0215Z/
RANDALL TX-
851 PM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN RANDALL COUNTY...
AT 851 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALO DURO
CANYON...OR 12 MILES EAST OF CANYON...MOVING SOUTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LAKE TANGLEWOOD AND PALO DURO CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3509 10179 3509 10162 3491 10163 3484 10163
3489 10179
TIME...MOT...LOC 0151Z 337DEG 17KT 3499 10170
HAIL...1.00IN
WIND...<50MPH
$$
BRB/LFM651
WWUS54 KAMA 150201
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT THU JUL 14 2016
TXC381-150211-
/O.CAN.KAMA.SV.W.0231.000000T0000Z-160715T0215Z/
RANDALL TX-
901 PM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDALL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3509 10179 3509 10162 3491 10163 3484 10163
3489 10179
TIME...MOT...LOC 0200Z 032DEG 6KT 3498 10171
$$
BRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:47 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 14, 6:47 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
647 PM CDT THU JUL 14 2016
.AVIATION...
00Z TAF Cycle
A stationary front from the eastern to south central Texas Panhandle
will be a focus for isolated to scattered convection this evening.
The Amarillo TAF site has the best chance for any convection and
included a TEMPO group from 02Z to 06Z Friday. The Dalhart and Guymon
TAF sites could possibly see some convection move southeast out of
northeast New Mexico and southeast Colorado later this evening...and
did include a TEMPO group between 01Z and 06Z Friday just in case.
VFR conditions will prevail through 00Z Saturday at all three TAF
sites. Northeast to east winds 10 to 20 knots with some higher gusts
will veer around to the southeast and south after 16Z to 19Z Friday.
Schneider
&&
.PREV DISCUSSION... /Issued 347 PM CDT THU JUL 14 2016/
SHORT TERM...
A multitude of wind directions across the Panhandle have led to a
series of meso-boundaries draped across the region. Current
observations show a range of temperatures from the mid to upper 80s
across the NW TX panhandle and OK panhandle to lower and mid 90s
across the rest of the region. Dewpoint temperatures are
approaching 70 across the eastern TX panhandle. Areas across the
southeastern TX panhandle is the current area of interest for
convection as we get further into the afternoon and evening hours.
Southeasterly flow across the SE TX panhandle is advecting
moisture along a westward progressing boundary into the central
panhandle. In-conjunction with the meso-boundary across the
eastern and central TX panhandle, cumulus clouds are developing
across the front range of CO and NM with some convection expected
to develop which may move into the western OK and perhaps far
northwestern TX panhandle as we go into the evening hours. Some
showers and thunderstorms may linger into the overnight across far
eastern areas along the meso-boundaries later tonight. Low temps
for tonight will range from the upper 60s to lower 70s.
LONG TERM...
Upper level analysis across CONUS reveals a closed low moving into
the Pac NW while mostly zonal flow continues across the Plains.
Models are in fairly good agreement on a 500mb shortwave moving
through the flow Friday afternoon. A vort max will develop in
response to some modest upper level divergence as the wave moves
through.
At the surface... lingering low clouds and perhaps a few showers may
exist over portions of the OK/TX Panhandles Friday morning. These
clouds should burn off through late morning allowing for some mixing
and temperatures should rise fairly quickly into the 90s. Model sfc
dew points will be in the low to mid 60s across most of the area.
Depending on where any residual outflow boundaries are located from
Thursday evening convection will be a focus for initiation. High
res models show cap eroding by mid afternoon with at least a few
storms popping up around 21z in our western zones, then pushing
east across the area. MLCAPE values should be reasonable...with
values up to 2000 j/kg. The best shear will be along the edge of
the zonal jet along the OK panhandle with values near 40kts.
Moreover...strong to severe storms will be possible with anything
that does develop with large hail and wind being the main threat.
Later Friday evening...models show a possible MCS moving in from
western KS as aforementioned upper level support moves in. At this
time is looks like this feature may clip our northeastern zones.
Storm chances will then decrease through Saturday morning.
The period from Sunday and beyond looks mostly dry and hot as ridge
of high pressure pushes further east and north. At this time models
center the high over KS/OK by early next week. This should help
maintain some easterly component to the surface winds during the
afternoons which may help mitigate extremely anomalous high
temperatures. However...it will be very hot regardless with highs
in upper 90s to low 100s.
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Deaf Smith...Randall.
OK...None.
&&
11/10Hazardous weather outlook, Jul 14, 6:57 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 657 PM CDT THU JUL 14 2016 OKZ001>003-TXZ001>020-151100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 657 PM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT...WITH THE HIGHEST CHANCES ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT FRIDAY FOR THE SOUTHEASTERN TEXAS PANHANDLE. SOME STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS TO 75 MPH AND HAIL NEAR HEN EGG SIZE AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY AND FRIDAY NIGHT. A FEW STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WIND GUSTS AND HAIL NEAR QUARTER SIZE AS THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE SOUTHEASTERN TEXAS PANHANDLE SHOULD BE READY FOR ACTIVATION. SCHNEIDER
In the hours before
Local storm report, Jul 14, 7:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 W GROOM 35.20N 101.12W
07/14/2016 E1.75 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA1600617
LGLocal storm report, Jul 14, 7:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 8 W GROOM 35.21N 101.25W
07/14/2016 M60 MPH CARSON TX TRAINED SPOTTER
0735 PM HAIL 8 W GROOM 35.21N 101.25W
07/14/2016 M1.00 INCH CARSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1600618
EVENT NUMBER AMA1600619
KJSLocal storm report, Jul 14, 7:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 NNE WAYSIDE 34.83N 101.52W
07/14/2016 E1.75 INCH ARMSTRONG TX BROADCAST MEDIA
&&
CORRECTED EVENT TIME
EVENT NUMBER AMA1600620
KJSLocal storm report, Jul 14, 7:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 4 W GROOM 35.20N 101.18W
07/14/2016 E60 MPH CARSON TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1600621
KJSLocal storm report, Jul 14, 8:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
804 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GOODNIGHT 35.03N 101.19W
07/14/2016 M1.00 INCH ARMSTRONG TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1600622
KJSSpecial weather statement, Jul 14, 8:14 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT THU JUL 14 2016
TXZ012-017-150145-
POTTER TX-RANDALL TX-
814 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL AND SOUTHEASTERN
POTTER COUNTIES UNTIL 845 PM CDT...
AT 813 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTHWEST OF AMARILLO TO 5 MILES
SOUTHWEST OF WASHBURN. MOVEMENT WAS SOUTH AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AMARILLO...CANYON...LAKE TANGLEWOOD...BUSHLAND...MESCALERO PARK AND
TIMBERCREEK CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3501 10206 3522 10210 3524 10162 3517 10162
3496 10163
TIME...MOT...LOC 0113Z 008DEG 5KT 3515 10189 3513 10164
BRB/LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:02 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray | 28 min |
| Jul 14, 7:05 PM CDT | Special Weather Statement | AMA | Armstrong | 25 min |
| Jul 14, 7:15 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 45 min |
| Jul 14, 7:22 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| Jul 14, 7:37 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 26 min |
| Jul 14, 7:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 31 min |
| Jul 14, 7:59 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 31 min |
| Jul 14, 8:09 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 36 min |
| Jul 14, 8:14 PM CDT | Special Weather Statement | AMA | Randall | 31 min |
| Jul 14, 8:29 PM CDT | Special Weather Statement | AMA | Carson | 31 min |
| Jul 14, 8:30 PM CDT | Special Weather Statement | AMA | Donley | 30 min |
| Jul 14, 8:47 PM CDT | Special Weather Statement | AMA | Armstrong | 43 min |
| Jul 14, 8:59 PM CDT | Special Weather Statement | AMA | Donley | 31 min |
| Jul 14, 11:10 PM CDT | Special Weather Statement | AMA | Wheeler | 65 min |
| Jul 14, 11:32 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 20 min |
| Jul 15, 5:30 PM CDT | Special Weather Statement | AMA | Hartley | 45 min |
| Jul 15, 5:52 PM CDT | Special Weather Statement | AMA | Deaf Smith | 38 min |
| Jul 15, 6:27 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 63 min |
| Jul 15, 6:30 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| Jul 15, 6:54 PM CDT | Special Weather Statement | AMA | Deaf Smith | 51 min |
| Jul 15, 6:56 PM CDT | Special Weather Statement | AMA | Oldham | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.